Q: I was diagnosed with prostate cancer several years ago, and had treatments initially with radiotherapy and then with a drug called Zoladex. Zoladex is meant to prevent a recurrence of cancer by suppressing levels of one type of testosterone. The cancer has gone away and I am still taking this drug.
Could you tell me what you know about Zoladex. The side-effects are possible damage to my liver and osteoporosis. Do you think this drug is effective, or is taking it a waste of time? - MH, Essex
A: Do see our response to another reader with a similar worry in WDDTY, vol 4, no 12, Q&A (available on our website www.wddty.co.uk). The drug’s side-effects include fatigue and lethargy, changes in hair growth patterns, breast-swelling and, rarely, osteoporosis. However, if you have cancer, these side-effects may be worth putting up with compared with the risks of surgery, which hasn’t been proved worthwhile.
Chaos and clinical controversy rage at hospitals worldwide over the best way to treat prostate cancer. Doctors are unsure whether to treat, and those who do take positive action are uncertain about the type of treatment (Br J Urol, 1997; 79: 749- 55; BMJ, 1998; 316: 1919-20; Med J Aust, 1998; 168: 483-6).
Prostate cancer is very slow-growing and doesn’t spread; two studies have shown that 86 per cent of patients with prostate cancer survive 10 years after diagnosis and, in two-thirds of cases, the cancer hadn’t spread (N Engl J Med, 27 January 1994; JAMA, 22-29 April 1992).